MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) OG TDL CMPLX FILL COIL 6X20; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC (MEXICO) OG TDL CMPLX FILL COIL 6X20; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CF0620
Medical Device Problem Codes Stretched (1601); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization of an irregular 4 mm x 6 mm aneurysm on the left anterior communicating artery (aca), when the physician attempted to implant the 6 mm x 20 cm orbit galaxy complex fill coil (640cf0620 / 30090240), he found it difficult to advance the coil through the microcatheter (unknown brand).Through fluoroscopy, the noted a kink at the microcatheter.The perfusion zone is normally pressurized.The physician pulled the coil back and attempted advance it but was still found it difficult to advance.The physician pulled the coil system out and found it stretched.The coil was replaced.The procedure was completed using another coil.There was no loss of target position.It was reported that there was no resistance between the microcatheter and the guidewire during the accessing of the target site; there was resistance when the coil was being advanced in the microcatheter.It was not known if the same microcatheter was used to complete the procedure with the replacement coil.Coil entanglement with previously placed coil was not suspected to have contributed to the reported issue.It was reported that there was no additional intervention, the physician did not apply undue force at any time.The procedure was successfully completed without any delay.There was no report of patient injury or complication; the complaint product was new and was stored per labeling instructions.The procedure was conducted in accordance with the instruction for use (ifu) with constant flush maintained at all time.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr submission is to document the result of the analysis of the production records for lot 30090240.A review of manufacturing documentation associated with this lot (30090240) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization of an irregular 4 mm x 6 mm aneurysm on the left anterior communicating artery (aca), when the physician attempted to implant the 6 mm x 20 cm orbit galaxy complex fill coil (catalog #: 640cf0620 / lot #: 30090240), he found it difficult to advance the coil through the microcatheter (unknown brand).Through fluoroscopy, the noted a kink at the microcatheter.The perfusion zone is normally pressurized.The physician pulled the coil back and attempted advance it but was still found it difficult to advance.The physician pulled the coil system out and found it stretched.The coil was replaced.The procedure was completed using another coil.There was no loss of target position.It was reported that there was no resistance between the microcatheter and the guidewire during the accessing of the target site; there was resistance when the coil was being advanced in the microcatheter.It was not known if the same microcatheter was used to complete the procedure with the replacement coil.Coil entanglement with previously placed coil was not suspected to have contributed to the reported issue.It was reported that there was no additional intervention, the physician did not apply undue force at any time.The procedure was successfully completed without any delay.There was no report of patient injury or complication; the complaint product was new and was stored per labeling instructions.The procedure was conducted in accordance with the instruction for use (ifu) with constant flush maintained at all time.The product was returned for evaluation.The investigational finding is documented below.Investigation summary: a non-sterile 6 mm x 20 cm orbit galaxy complex fill coil was received coiled and contained in a plastic bag.The returned product was visually inspected.The hub and the hypotube were found in good condition and without any damage.The coil introducer was zipped.The support coil was without damage.Part of the embolic coil was inside the introducer and the rest of it was outside of the coil introducer stretched, kinked and tangled with the rest of the device.Microscopic inspection was performed.The gripper and the embolic coil were inspected through the introducer.The gripper was without damage while the embolic coil was stretched.A review of manufacturing documentation associated with this lot (30090240) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The reported issue that the coil was stretched is confirmed with the visual and microscopic inspection of the returned device.The exact cause of the stretched condition could not be determined, but likely it was due to applied excessive force.The positioning difficulty of the coil at the target site was not confirmed through functional testing.The condition of the coil being stretched and kinked could be contributing factors to this issue.Positioning difficulty and coil stretching are known potential issues associated with the use of this device.The ifu provides proper handling instructions for the device to prevent such issue as stretching from occurring.Stretching can occur during attempts to withdrawal the coil against resistance.It is also possible that the coil may have become stretched when it was being removed from the microcatheter.The exact cause of the event could not be conclusively determined; however, it is possible that circumstances of the procedure and/or device manipulation/interaction may have contributed to the reported failure.The complaint documented that when the physician found it difficult to advance the coil through the microcatheter, he pulled the coil back and attempted to advance it again but still found it difficult to advance the coil.It is possible that during this attempt to re-advance the coil, he inadvertently applied enough force to cause the coil to become stretched.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 6 mm x 20 cm orbit galaxy complex fill coil left the manufacturing facility with the embolic coil in a stretched condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event of failure to detach was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
OG TDL CMPLX FILL COIL 6X20
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
325 paramount dr
raynham MA 02767
MDR Report Key8308372
Report Number1226348-2019-00828
Device Sequence Number13719085
Product Code KRD
UDI-Device Identifier10886704030348
UDI-Public10886704030348
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Catalogue Number640CF0620
Device Lot Number30090240
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2019
Initial Date Received by Manufacturer 01/17/2019
Supplement Date Received by Manufacturer02/21/2019
04/05/2019
Initial Report FDA Received Date02/05/2019
Supplement Report FDA Received Date02/22/2019
04/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1